Alert archive / Kansas / Tornado Warnings in 1998
Tornado Warning 24, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 8, 1998, 3:50 PM CDT for Lincoln County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1998, 3:50 PM CDT (20:50 UTC)
- Expired
- Jun 8, 1998, 4:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Lincoln County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 4:00 PM CDT | Hail 1 | Ash Grove, KS | About 50% of wheat crop damaged. |
| Jun 8, 4:10 PM CDT | Hail 1.75 | Barnard, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
797 WFUS1 KICT 082051 RRA TORICT KSC105-082130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT MON JUN 8 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * TORNADO WARNING FOR... NORTHERN LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL 430 PM CDT * AT 349 PM CDT...RADAR INDICATED A STORM CAPABLE OF PRODUCING A TORNADO NEAR ASH GROVE...MOVING TO THE NORTHEAST AT 30 MPH. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED. * THE POSSIBLE TORNADO IS EXPECTED TO BE NEAR... ASH GROVE IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. WOLF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 8, 2:53 PM CDT, 57 minutes earlier.
Area forecast discussion, Jun 8, 2:53 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT MON JUN 8 1998 ...SHORT TERM... IMPENDING SVR WEATHER THE SHORT TERM CONCERN. TSTMS FIRING TO THE WEST OF CWA IN CLR AREA AND EXPECT THESE TO MOVE E/NEWD INTO CWA FAIRLY SOON. LAMP DATA ON AWIPS SHOWING BEST MSTR CONVERGENCE JUST WEST OF FCST AREA AND RATHER UNSTABLE CONDITIONS ACRS THE REGION SO THINGS WILL GET INTERESTING SOON. STILL HAVE LEFTOVER CONVECTION ACRS SERN ZNS AND WILL CONTINUE TO HANDLE THESE WITH STF BUT WON'T BE SURPRISED IF WATCH AREA IS EXTENDED EWD LATER THIS EVENING. WL GENERALLY KEEP TEMPS AOA GUID NUMBERS. URBAN ...LONG TERM... FORECAST AFTER TONIGHT LOOKS COMPLEX...AS WEAK SFC BOUNDARY LINGERS ACROSS KS WHILE MID LEVEL TEMPS SLOWLY INCREASE. PERSISTENT LOW LEVEL WAA PATTERN TO CONTINUE WITH HIGH SFC DEWPOINTS REMAINING ACROSS THE CWA. POSITIVELY TILTED TROF OVR WRN US WILL MOVE LITTLE NEXT SEVERAL DAYS WITH MAIN CHANCE OF TSTMS DURING THE EVENING AND OVERNIGHT HOURS IN THE VICINITY OF THE SFC BOUNDARY AS MINOR S/WS EJECT NEWRD. TIMING OF S/WS AND POSTION OF SFC BOUNDARY DIFFICULT TO FCST AFTER 24 HRS...FOLLOWED ETA SOLUTION SINCE IT HAS BEEN THE MOST CONSISTENT OF LATE. WILL ADD POPS TUES NIGHT ALL SECTS...HIGHEST SC/SE WHERE ETA INDICATES STG UVV NEAR PROGGED POSTION OF FRONTAL ZONE. WILL MAINTAIN TSRA CHANCES WED THROUGH THE ENTIRE EXTENDED AS PATTERN FCST TO CHANGE LITTLE. MAX TEMPS HIGHLY DEPENDENT ON RESIDUAL CLOUDS/PRECIP...WILL KEEP LOW TO MIDDLE 80S THROUGH THE PERIOD. PETERSEN FCSTID = 3 ICT 65 85 68 85 / 60 10 30 20 HUT 65 85 68 85 / 60 10 30 20 EWK 65 85 68 85 / 60 10 30 20 EQA 65 85 68 85 / 60 10 30 20 WLD 65 85 68 85 / 60 10 30 20 RSL 64 84 65 85 / 60 10 30 20 GBD 64 84 65 85 / 60 10 30 20 SLN 64 84 65 85 / 60 10 30 20 MPR 64 84 65 85 / 60 10 30 20 CFV 66 85 67 85 / 60 10 30 20 CNU 66$ 85 67 85 / 60 10 30 20 K88 66 85 67 85 / 60 10 30 20 .ICT...NONE.
In the hours before
Special weather statement, Jun 8, 10:57 AM CDT, 4 hours 53 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1057 AM CDT MON JUN 8 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE IN SOUTHEAST KANSAS: ALLEN GREENWOOD NEOSHO WILSON CHAUTAUQUA LABETTE ELK MONTGOMERY WOODSON SYNOPSIS: AN AREA OF LOW PRESSURE LOCATED OVER WESTERN KANSAS IS EXPECTED TO MOVE SLOWLY EASTWARD TODAY AND TONIGHT. MOIST AND UNSTABLE AIR REMAINS OVER CENTRAL AND EASTERN KANSAS. IN ADDITION...AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS THE REGION THROUGH TONIGHT. THUNDERSTORM DEVELOPMENT IS POSSIBLE ALMOST ANYWHERE OVER CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND TONIGHT. THE THUNDERSTO0RMS WHICH DO DEVELOP WILL LIKELY BECOME SEVERE...ESPECIALLY OVER SOUTHEAST KANSAS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. MRU
Special weather statement, Jun 8, 10:57 AM CDT, 4 hours 53 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1057 AM CDT MON JUN 8 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE IN SOUTHEAST KANSAS: ALLEN GREENWOOD NEOSHO WILSON CHAUTAUQUA LABETTE ELK MONTGOMERY WOODSON SYNOPSIS: AN AREA OF LOW PRESSURE LOCATED OVER WESTERN KANSAS IS EXPECTED TO MOVE SLOWLY EASTWARD TODAY AND TONIGHT. MOIST AND UNSTABLE AIR REMAINS OVER CENTRAL AND EASTERN KANSAS. IN ADDITION...AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS THE REGION THROUGH TONIGHT. THUNDERSTORM DEVELOPMENT IS POSSIBLE ALMOST ANYWHERE OVER CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND TONIGHT. THE THUNDERSTO0RMS WHICH DO DEVELOP WILL LIKELY BECOME SEVERE...ESPECIALLY OVER SOUTHEAST KANSAS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. MRU
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 2:51 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 59 min |
| Jun 8, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 65 min |
| Jun 8, 3:26 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 64 min |
| Jun 8, 3:42 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 48 min |
| Jun 8, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Jun 8, 3:48 PM CDT | Tornado Warning | ICT | Sumner | 62 min |
| Jun 8, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 48 min |
| Jun 8, 4:09 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 61 min |
| Jun 8, 4:40 PM CDT | Tornado Warning | ICT | Harvey | 60 min |
| Jun 8, 4:41 PM CDT | Tornado Warning | ICT | Cowley | 64 min |
| Jun 8, 4:50 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Jun 8, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 44 min |
| Jun 8, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 60 min |
| Jun 8, 5:11 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
| Jun 8, 5:38 PM CDT | Tornado Warning | ICT | Harvey | 62 min |
| Jun 8, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| Jun 8, 5:44 PM CDT | Tornado Warning | ICT | Chautauqua, Elk | 61 min |
| Jun 8, 5:45 PM CDT | Tornado Warning | ICT | Cowley | 65 min |
| Jun 8, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| Jun 8, 6:29 PM CDT | Tornado Warning | ICT | Chase | 61 min |
| Jun 8, 6:41 PM CDT | Tornado Warning | ICT | Elk | 49 min |
Nearby
Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.